Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 140, NWS Goodland, KS

July 2, 2000Greeley County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 2, 2000, 2:44 PM MDT for Greeley County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 2000, 2:44 PM MDT (20:44 UTC)
Expired
Jul 2, 2000, 3:30 PM MDT
In force
46 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Greeley County, KS

The radar

The Goodland radar (KGLD), 99 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 3:25 PM MDTHail 1Tribune, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2000-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1081 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2000-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1081 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

818 
WUUS53 KGLD 022045
SVRGLD
KSC071-022130-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
244 PM MDT SUN JUL 2 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREELEY COUNTY IN WEST CENTRAL KANSAS

* UNTIL 330 PM MDT

* AT 239 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTH CENTRAL GREELEY COUNTY...OR ABOUT 9
  MILES SOUTH OF TRIBUNE...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES...
COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

$$

BULLER

LAT...LON 3833 10202 3826 10204 3828 10157 3857 10156

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:29 PM MDT, 15 minutes earlier.

Area forecast discussion, Jul 2, 2:29 PM MDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT SUN JUL 2 2000

...CHALLENGES ARE PRECIP CHANCES S TONIGHT AND POPS LATE MON/MON
NIGHT...

BOUNDARY MOVED ALMOST ALL THE WAY THRU THE CWA FROM NNW TO SSE THIS AM.
NOW NEARLY STATIONARY ALONG LINE FROM NEAR TRIBUNE TO NEAR HILL
CITY. ACTING AS A FOCUS FOR DEVELOPING SHOWERS AND THUNDERSTORMS.
OTHERWISE CWA MOSTLY CLEAR AND HOT.

ETA TODAY AGAIN LOOKED BEST AT INITIALIZATION MOST NOTICEABLY WITH
RESPECT TO REPRESENTING S/WS ALONG NORTHERN PERIPHERY OF SOUTHERN
UPPER HIGH. AT SFC ALL MODELS SIMILAR AND DENOTE NOT MUCH CHANGE IN
PRESSURE PATTERNS FOR NEXT FEW DAYS. WILL GO WITH ETA.

THINK THUNDERSTORMS TO SOUTH WILL MOVE SLOWLY E AND NOT AMOUNT TO A
WHOLE LOT AS UPPER RIDGE HOT AND NEAR MAX INTENSITY. BOUNDARY SEEMS
TO BE SIGNIFICANT TRIGGER. TONIGHT WILL GO WITH ISOLATED IN SOUTH TO
EAST EXTREMITIES OF CWA WITH ACTIVITY SHORT-LIVED INTO EVENING.

MON APPEARS TO HAVE CHANGED. ALSO SEVERAL ANSWERS FROM THE DIFFERENT
MODELS. AVN KEEPS IT VERY WARM ALOFT WITH LITTLE OR NO CHANCE FOR
PRECIP. ETA AND NGM (TO WHICH I LEAN) BRING INTENSIFYING 70H TROUGH
UP WEST SIDE OF CWA AND TAKE VORT MAX SLOWLY ACROSS CWA DURING THE
NIGHT. AM GOING WITH INCREASING CLOUDINESS DURING DAY WITH HIGH
TEMPS NEAR NOON/EARLY AFTERNOON AND POPS BEGINNING IN SW EARLY PM.
POPS 30 PERCENT IN WEST DURING AFTERNOON AND DECREASING IN EVENING
WITH POPS MAXING AT 40 PERCENT IN CEN AND EAST DURING THE NIGHT. FEW
TSRAS MAY HANG ON IN EAST IN EARLY MORNING ON THE 4TH BEFORE
STABILITY RE-ESTABLISHES ITSELF. TEMPS NEAR GUID.

TUE SEE MUCH LESS CLOUDINESS AND DRYING WITH SOME CHANCE TSRAS IN
WEST LATE IN DAY AS ANOTHER (WEAKER) VORT MOVES NE IN SW FLOW.
HOTTER AGAIN ON TUES...BUT WITH VERY LITTLE CHANGE IN TEMPS ACROSS
THE PD.

IN EXTENDED WILL KEEP SAME AND ADD FRI AS DRY AND HOTTER AGAIN AS
BOTH ECM AND MRF STILL SHOW LARGE UPPER HIGH BUILDING OVER CEN PART
OF COUNTRY.

.GLD...NONE.

RJC

In the hours before

Special weather statement, Jul 2, 10:45 AM MDT, 3 hours 59 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT SUN JUL 2 2000

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

...SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT...

A WEAK TROUGH OF LOW PRESSURE ACROSS FAR WESTERN KANSAS WILL CONTINUE
TO MOVE TO THE EAST. A STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE
WILL MAINTAIN MOSTLY SUNNY AND HOT WEATHER ACROSS MUCH OF THE
TRISTATE REGION TODAY. HOWEVER ISOLATED THUNDERSTORMS MAY
DEVELOP BY LATE AFTERNOON INTO EVENING AHEAD OF THE WEAK TROUGH.
THUNDERSTORM DEVELOPMENT SHOULD GENERALLY BE EAST OF A NORTON TO
TRIBUNE KANSAS LINE. ANY THUNDERSTORMS THAT DEVELOP ARE NOT EXPECTED
TO BECOME SEVERE.

LAMMERS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:07 PM MDTSevere Thunderstorm WarningGLDWichita53 min
Jul 2, 3:59 PM MDTSevere Thunderstorm WarningGLDLogan61 min
Jul 2, 4:06 PM MDTSevere Thunderstorm WarningGLDGove, Sheridan54 min
Jul 2, 5:08 PM MDTSevere Thunderstorm WarningGLDGove52 min
Jul 2, 5:37 PM MDTSevere Thunderstorm WarningGLDSheridan38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.